Skip to Main content Skip to Navigation
New interface
Journal articles

Computing modular polynomials in quasi-linear time

Andreas Enge 1, 2, 3 
1 LFANT - Lithe and fast algorithmic number theory
IMB - Institut de Mathématiques de Bordeaux, Inria Bordeaux - Sud-Ouest
2 TANC - Algorithmic number theory for cryptology
LIX - Laboratoire d'informatique de l'École polytechnique [Palaiseau], Inria Saclay - Ile de France
Abstract : We analyse and compare the complexity of several algorithms for computing modular polynomials. We show that an algorithm relying on floating point evaluation of modular functions and on interpolation, which has received little attention in the literature, has a complexity that is essentially (up to logarithmic factors) linear in the size of the computed polynomials. In particular, it obtains the classical modular polynomials $\Phi_\ell$ of prime level $\ell$ in time O (\ell^3 \log^4 \ell \log \log \ell). Besides treating modular polynomials for $\Gamma^0 (\ell)$, which are an important ingredient in many algorithms dealing with isogenies of elliptic curves, the algorithm is easily adapted to more general situations. Composite levels are handled just as easily as prime levels, as well as polynomials between a modular function and its transform of prime level, such as the Schläfli polynomials and their generalisations. Our distributed implementation of the algorithm confirms the theoretical analysis by computing modular equations of record level around $10000$ in less than two weeks on ten processors.
Complete list of metadata

Cited literature [25 references]  Display  Hide  Download
Contributor : Andreas Enge Connect in order to contact the contributor
Submitted on : Wednesday, July 23, 2008 - 2:21:55 PM
Last modification on : Wednesday, February 2, 2022 - 3:53:24 PM
Long-term archiving on: : Tuesday, September 21, 2010 - 5:35:11 PM


Files produced by the author(s)


  • HAL Id : inria-00143084, version 2
  • ARXIV : 0704.3177



Andreas Enge. Computing modular polynomials in quasi-linear time. Mathematics of Computation, 2009, 78 (267), pp.1809-1824. ⟨inria-00143084v2⟩



Record views


Files downloads